Mystery Surrounding Use Of Abortion Pill Yet To Be Resolved

by Medindia Content Team on  December 1, 2005 at 6:24 PM Research News   - G J E 4
Mystery Surrounding Use Of Abortion Pill Yet To Be Resolved
Reports of the death of four Californian women due to the toxic shock syndrome following consumption of the abortion pill RU-486 (Mifeprex) has created much confusion and controversy among members of the scientific community.

It has been confirmed by health officials that it is due to the toxins produced by the highly lethal bacteria - Clostridium sordellii. So far, there have been only 10 reports of the fatal infection, 8 of which were in women who had given birth to live infants. One other was associated with an abortion, and the remaining one was not associated with pregnancy at all. It is still unclear if something in the abortion pill that could have caused the tragedy by increasing the chances of the infection.

Identifying C. sordellii infection in women who have induced abortion is complicated owing to the fact that there is similarity between the symptoms in by the fact that early symptoms (abdominal cramping, nausea, vomiting) tend to be the same as those experienced normally.

The abortion pill was first approved for termination of early pregnancy (7 week duration or less) in the United States in the year 2000. Since then, more than 460,000 doses of the medication have been distributed.

If the four deaths were the only ones to have occurred after using the drug, probably it would indicate that women who use it for induced abortion face a higher risk of contracting the infection. This would be approximate to a 10 times higher than the risk associated with surgical abortions performed early in pregnancy.

The biggest mystery relating to the tragedy is the incidence of all four cases in a single state while the FDA confirms the uniform frequency of drug usage throughout California. The CDC is hoping to raise awareness about the potential risks with the new report.

In view of the above report, may be it is time for doctors to closely examine the potential risks of any medication prescribed and keep a watch over any specific symptoms that could be a sign of the impending mortality.


Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All